Posted by JLx on October 23, 2004, at 19:31:16
In reply to Magnesium is giving me nightmares, posted by laurie_lu on October 22, 2004, at 15:54:11
> When I take Magnesium Oxide right before bedtime, I have disturbing vivid dreams up to the time I wake up. If I take the Magnesium in the morning, I am sleepy during the day and my dreams aren't as disturbing but just very vivid and bizaare. I am also taking SJW 3/day. I am taking the Magnesium because I am also taking Calcium and have a strong family history of Osteoporosis and I'm PMSing real bad again already.
Hmm...that's a puzzler. I have heard of Vit B6 causing nightmares but not magnesium. My guess is that it's likely something that the magnesium is affecting rather than the mg itself. I looked around on the web and found a couple ideas:
About HTP: "Higher doses may lead to a greater number of disturbing dreams and nightmares due to abnormally prolonged REM sleep." http://www.holistic-online.com/Remedies/Sleep/sleep_ins_nutrition.htm
This site also notes bizarre or strange dreams as a side effect of tryptophan. http://www.healthrecovery.com/
Perhaps the magnesium is increasing the serotonin effect of the SJW?
Or histamine, too much copper?
Nightmares: Suspect a magnesium deficiency and/or histamine reactions (rule out food sensitivity). http://www.myvits.com/html/doctortips.asp#23
"Unfortunately, too much copper causes nightmares. Don't eat chocolate, peanut butter or grapes before bedtime if you want to have sweet dreams." http://www.cyber-nation.com/livingston/healthstores/meltdown2/snooze.html
Estrogen increases copper: http://www.diagnose-me.com/cond/C514620.html
I wonder if another form of magnesium might have a different affect? If you eat a lot of whole grains, veggies, nut and seeds and such or drink hard water you might not even need magnesium.
I agree with tealady though that you can take the two together, or nearly so, as the Tums might reduce stomach acid too much so that the mg wouldn't dissolve. I don't know, just guessing.
You might also just try reducing the magnesium incase you are over a saturation point or something like that.
I'm going to watch my copper intake from now on to see if it coincides with any nightmares.